A 65 year old lady presented to her GP in 1997 with an extensive rash. She was referred to a dermatologist but the rash which failed to settle with topical treatments. A plasma glucagon level was elevated at 275 pmol/l (NR 0-50). CTscan revealed a mass in the pancreatic tail and hepatic metastases consistent with malignant glucagonoma. She was commenced on octreotide and the rash resolved. She underwent a distal pancreatectomy, partial left hepatic lobectomy and intraoperative alcohol injection of the right lobe metastases. Post surgery she was able to stop the octreotide. However, 6 months later, the rash reappeared and she was recommenced on octreotide. CT scan revealed disease progression in both lobes of the liver. She underwent sequential embolization of the right hepatic artery and then the left hepatic artery. She had a good symptomatic response. Over the next 18 months she had a relapsing and remitting course which responded to octreotide therapy. However, in august 1999, she developed symptoms of hypogylacaemia. Hypoglycaemia was confirmed at 1.6 mmol/l, with an inappropriately raised insulin level at 21.4 mU/l (NR<6 pmol/l), and a C-peptide level of 1915 pmol/l (NR<300 pmol/l) consistent with an insulinoma. She required an infusion of 10% dextrose, guar gum and dizoxide to maintain her blood glucose within the normal range. A repeat CT scan showed a marked progression of disease. She underwent repeat right and left hepatic artery embolization. Post embolization she had a dramatic rise in her blood glucose into the diabetic range necessitating insulin therapy.
In conclusion, this lady has a metastatic glucagonoma that has de-differentiated to an insulinoma, whose symptoms have been successfully alleviated by hepatic embolization of the liver metastases. The possibility of de-differentaition of neuroendocrine tumours should always be considered in patients with progressiove disease and new symptomatology.
22 - 24 Mar 2004
British Endocrine Societies